Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 210, NWS Kansas City, MO

October 14, 2017Cooper County, Pettis County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 8:43 PM CDT for Cooper County, Pettis County, Saline County, Missouri. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 8:43 PM CDT (01:43 UTC)
Expired
Oct 14, 2017, 9:30 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cooper County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 8:50 PM CDTTSTM WND GST 65Green Ridge, MO
Oct 14, 9:03 PM CDTTSTM WND GST 581 Nne Sedalia, MO
Oct 14, 9:03 PM CDTTSTM WND GST 58Sedalia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS53 KEAX 150143
SVREAX
MOC053-159-195-150230-
/O.NEW.KEAX.SV.W.0210.171015T0143Z-171015T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
843 PM CDT SAT OCT 14 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Pettis County in central Missouri...
  South central Saline County in central Missouri...
  Western Cooper County in central Missouri...

* Until 930 PM CDT

* At 843 PM CDT, a severe thunderstorm was located over La Monte, or
  9 miles east of Knob Noster, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sedalia, Windsor, La Monte, Pilot Grove, Smithton, Green Ridge,
  Otterville, Bunceton, Houstonia, Hughesville, Blackwater, Clifton
  City, Lamine and Sedalia Memorial Arpt.

This includes Interstate 70 in Missouri between mile markers 80 and
99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for central
Missouri.

LAT...LON 3869 9298 3870 9306 3853 9307 3854 9328
      3851 9330 3851 9351 3890 9349 3901 9287
      3899 9287 3898 9286 3898 9282 3868 9279
TIME...MOT...LOC 0143Z 258DEG 46KT 3879 9338 

HAIL...<.75IN
WIND...60MPH
 
$$

Leighton
2 follow-up statements
254 
WWUS53 KEAX 150205
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
905 PM CDT SAT OCT 14 2017

MOC053-159-195-150230-
/O.CON.KEAX.SV.W.0210.000000T0000Z-171015T0230Z/
Pettis MO-Saline MO-Cooper MO-
905 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN PETTIS...SOUTH CENTRAL SALINE AND WESTERN COOPER
COUNTIES...

At 905 PM CDT, a severe thunderstorm was located over Pilot Grove, or
9 miles southwest of Boonville, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sedalia, Pilot Grove, Smithton, Otterville, Bunceton, Blackwater,
Lamine, Sedalia Memorial Arpt and Clifton City.

This includes Interstate 70 in Missouri between mile markers 80 and
99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for central
Missouri.

LAT...LON 3869 9298 3870 9306 3853 9307 3854 9328
      3851 9330 3851 9333 3894 9327 3901 9287
      3899 9287 3898 9286 3898 9282 3868 9279
TIME...MOT...LOC 0205Z 255DEG 48KT 3891 9290 

HAIL...<.75IN
WIND...60MPH
 
$$

Leighton
490 
WWUS53 KEAX 150223
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
923 PM CDT SAT OCT 14 2017

MOC159-195-150232-
/O.CAN.KEAX.SV.W.0210.000000T0000Z-171015T0230Z/
Pettis MO-Saline MO-
923 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PETTIS AND SOUTH
CENTRAL SALINE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CDT for central
Missouri.

LAT...LON 3870 9306 3899 9300 3901 9287 3899 9287
      3898 9286 3898 9282 3868 9279 3869 9298
TIME...MOT...LOC 0222Z 258DEG 46KT 3896 9262 

$$

MOC053-150230-
/O.CON.KEAX.SV.W.0210.000000T0000Z-171015T0230Z/
Cooper MO-
923 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN COOPER COUNTY...

At 922 PM CDT, a severe thunderstorm was located near Rocheport, or 7
miles east of Boonville, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pilot Grove, Otterville, Bunceton, Blackwater, Lamine and Clifton
City.

This includes Interstate 70 in Missouri between mile markers 89 and
99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for central
Missouri.

LAT...LON 3870 9306 3899 9300 3901 9287 3899 9287
      3898 9286 3898 9282 3868 9279 3869 9298
TIME...MOT...LOC 0222Z 258DEG 46KT 3896 9262 

HAIL...<.75IN
WIND...60MPH
 
$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:33 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 14, 6:33 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
633 PM CDT Sat Oct 14 2017

.Discussion...
Issued at 318 PM CDT SAT OCT 14 2017

Analysis and short range guidance continue to paint an ominous
couple of hours this afternoon and early this evening. A strong
upper shortwave trough is moving through the Rockies currently.
Strong mid to upper level flow ahead of this wave is helping to
produce 0-6km shear of 50 to 60 kts, mainly north of the surface
front. But this strong shear is expected to overspread the region
this evening. At the surface, the front is draped from central KS
through NW MO and southern IA. Ongoing convection in northern KS/MO,
aided by the LLJ, has helped to keep that area clouded and more
stable. But south of the cloud cover, temperatures are in the 80s
with dewpoints in the upper 60s and lower 70s. This highly
anomalous warm and moist environment is already yielding 1500 to
2500 J/kg SBCAPE. Forecast soundings show this to be capped still
so it will take the forcing of the front, which is very strong, to
help force the convection later this afternoon. Models forecast
the front to be moving into the northwestern portion of the
forecast area this afternoon and advance quickly southeastward as
the forcing from the upper wave encroaches upon the area.
Convection is likely to develop over central KS, along/ahead of
the front and then quickly track eastward into what should be a
very favorable environment for severe thunderstorms with CAPE in
the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with
winds veered to the south-southwest, helicity values are in the
200 to 250 m^2/s^2 range and may even be higher. Forecast
hodographs show strong curvature in the 0-3 km range with much of
this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to
east favors mesovortex generation within any QLCS. Given the
strong shear, moderate instability and high helicity, tornadoes
look very possible from east central KS through central and
perhaps to northeastern MO. This would be in initial supercell
stages and also after the storms form into a QLCS. Also, given the
strong winds throughout the atmosphere, damaging winds look
likely. Additionally, with supercells or supercells within a line,
large will be possible.

The front that will force all of this activity should quickly move
through the forecast area. Have sped up the exit of the precipitation
tonight to match short-range model trends. Also, winds will increase
quite a bit in the wake of the front. Have increased winds to the 20
to 30 mph range with higher gusts. For now, I don't anticipate wind
advisory level winds, but there could be a few wind gusts of 40 mph
given the strong downward momentum behind the front. Winds should
decrease by sunrise as the area of potential vorticity shifts
eastward. But it will still be windy with temperatures struggling to
reach 60 degrees across the area.

The rest of the forecast looks dry with temperatures climbing into
the low to middle 70s, which is about 5 degrees above normal for
this time of year.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 633 PM CDT SAT OCT 14 2017

Pre-front thunderstorms pushed through the terminals in the past
couple of hours. The actual cold front will move through later
this evening and might bring a secondary round of thunderstorms,
though this second line will likely be more scattered in nature.
Expect gusty northwest winds behind the front later tonight, with
northwest winds persisting through Sunday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Cutter
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Sat Oct 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Sat Oct 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A chance of thunderstorms will be possible this morning generally
north of the Interstate 70 corridor.

Additional thunderstorms will develop this afternoon and evening
along a cold front, and spread across the outlook area. Severe
weather will be possible, with damaging wind gusts the greatest
hazard, along with some potential for large hail and isolated
tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Oct 14, 7:42 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
742 PM CDT SAT OCT 14 2017

MOZ039-040-150115-
Saline MO-Howard MO-
742 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD AND SOUTHEASTERN
SALINE COUNTIES UNTIL 815 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Slater, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fayette, Glasgow, Armstrong and Arrow Rock.

A tornado watch remains in effect until 100 AM CDT for central and
north central Missouri.

LAT...LON 3902 9292 3906 9294 3901 9300 3900 9308
      3917 9314 3923 9291 3922 9289 3924 9286
      3923 9285 3925 9284 3930 9261 3908 9252
TIME...MOT...LOC 0041Z 255DEG 44KT 3911 9302

CDB
Local storm report, Oct 14, 7:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     1 E MOUND CITY          38.14N 94.81W
10/14/2017                   LINN               KS   TRAINED SPOTTER

            SHINGLES BLOWN OFF ROOF. ALSO REPORTED
            MULTIPLE POWER OUTAGES ACROSS LINN COUNTY.

&&

JW
Local storm report, Oct 14, 8:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     5 S MOUND CITY          38.07N 94.81W
10/14/2017                   LINN               KS   TRAINED SPOTTER

            MULTIPLE TREES DOWN AT 300 RD AND K-7
            HIGHWAY. TIME ESTIMATED TO RADAR.

&&

JW
Special weather statement, Oct 14, 8:17 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT SAT OCT 14 2017

MOZ054-150200-
Henry MO-
817 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENRY COUNTY UNTIL 900
PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montrose, or 14 miles southwest of Clinton, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clinton, Deepwater, Montrose, Coal, Brownington, Tightwad, La Due and
Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 100 AM CDT for west central
Missouri.

LAT...LON 3821 9394 3822 9408 3834 9407 3837 9352
      3821 9352 3821 9354 3822 9356 3822 9357
      3820 9356
TIME...MOT...LOC 0116Z 270DEG 39KT 3825 9400

Leighton/Barham
Local storm report, Oct 14, 8:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
824 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     ORRICK                  39.22N 94.12W
10/14/2017                   RAY                MO   BROADCAST MEDIA

            DELAYED REPORT. ROOF DAMAGE TO HOUSE IN
            ORRICK. TIME ESTIMATED TO RADAR.

&&

JW
Special weather statement, Oct 14, 8:37 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT SAT OCT 14 2017

MOZ044>046-054-150230-
Johnson MO-Pettis MO-Cooper MO-Henry MO-
837 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...PETTIS...
SOUTHWESTERN COOPER AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 930 PM
CDT...

At 837 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whiteman Afb, or 7 miles north of Windsor, moving east at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sedalia, Windsor, Whiteman Air Force Base, La Monte, Pilot Grove,
Smithton, Green Ridge, Calhoun, Otterville, Whiteman Afb, Sedalia
Memorial Arpt and Clifton City.

A tornado watch remains in effect until 100 AM CDT for central and
west central Missouri.

LAT...LON 3871 9366 3893 9290 3869 9292 3869 9306
      3853 9307 3854 9328 3851 9330 3851 9351
      3847 9352 3847 9365
TIME...MOT...LOC 0137Z 258DEG 46KT 3863 9357

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:06 PM CDTSevere Thunderstorm WarningEAXBates, Cass39 min
Oct 14, 7:40 PM CDTSpecial Weather StatementEAXRandolph35 min
Oct 14, 7:42 PM CDTSpecial Weather StatementEAXHoward33 min
Oct 14, 7:47 PM CDTSevere Thunderstorm WarningEAXBates, Henry28 min
Oct 14, 8:17 PM CDTSpecial Weather StatementEAXHenry43 min
Oct 14, 8:37 PM CDTSpecial Weather StatementEAXPettis53 min
Oct 14, 9:01 PM CDTAreal Flood AdvisoryEAXJohnson, Lafayette, Pettis, Saline3 hr
Oct 14, 9:04 PM CDTSevere Thunderstorm WarningEAXCooper, Howard41 min
Oct 14, 11:51 PM CDTRiver Flood WarningEAXAtchison, Holt31 hr
Oct 15, 1:08 AM CDTRiver Flood WarningEAXJohnson, Pettis34 hr
Oct 15, 1:29 AM CDTRiver Flood WarningEAXCass, Henry, Johnson48 hr
Oct 15, 8:10 AM CDTRiver Flood WarningEAXCooper, Saline3 days
Oct 15, 12:28 PM CDTFrost AdvisoryEAXAndrew, Atchison, Gentry, Holt, Nodaway, Worth20 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.